Is Your HIV Treatment Working? Warning Signs and False Alarms
Last Reviewed: February 3, 2017
Look Into the IRIS
People who start treatment at low CD4 cell counts (particularly when it's below 200) might suddenly experience a whole array of symptoms: fever, swollen lymph nodes, congested breathing and other symptoms that you might feel if your body were reacting to a bacterial or viral infection.
In fact, that's likely exactly what's happening: What you're experiencing may well be Immune Reconstitution Inflammatory Syndrome (IRIS). IRIS is a sign that the medications you're taking are helping the immune system, and as a result, your body is now able to recognize and mount a response to invaders that have been taking advantage of your weakened state. Although IRIS might make you feel worse at first, once your recovering immune system fights off the infection, you'll start to feel much, much better than before you started treatment.
However, if you develop symptoms of IRIS, it also means your doctor should be involved, and usually, it means continuing on your HIV medications. This is because extreme cases of IRIS can cause you to get very sick and sometimes require hospitalization, which will let your doctor provide close monitoring and support until you recover.
Watching the Horizon
After a while on treatment, you might find that you're experiencing a side effect you didn't notice before or that bothers you now more than it used to. For instance, maybe you started meds and discovered over the course of several months that your sleep isn't that great or your mood has slipped.
While today's medications are vastly better tolerated than those in the past, there are still unanswered questions about the long-term effects of HIV medications. We know that they can allow essentially normal life expectancy and excellent quality of life. But, be sure to stay in touch with your doctor about some of these potential long-term health issues, and use TheBody.com as a resource to stay educated about side effects and other problems that people with HIV may get as they grow older.
The Bottom Line
If you find yourself not feeling well days, weeks or months after you've started HIV treatment -- particularly if that feeling isn't going away or is getting worse -- the question quickly becomes: "Do I want to try to find ways to manage this symptom because my regimen is working and I'm able to keep up with my meds every day? Or, do I want to see what a new regimen has to offer, both good and bad?" This is an individual decision, one best made thoughtfully and carefully after discussion with your health care provider.
It can be nerve-wracking to start an antiretroviral regimen. Fortunately, the fear of what might happen is usually worse than what actually happens. In fact, the vast majority of people feel better after they start HIV treatment: They feel better physically because the medications are stopping the unchecked replication of HIV in their bodies and helping their immune systems to recover. And they feel better emotionally because, well, they feel better physically -- and because many of the fears they had about HIV treatment weren't realized.
Still, the key for anybody beginning treatment is to be aware of these potential warning signs, educate yourself about their causes and solutions, and talk openly with your health care provider about concerns and options. Doing so will help ensure that your treatment remains on track no matter what obstacles pop up.
Myles Helfand is the editorial director of TheBody.com and TheBodyPRO.com.
Follow Myles on Twitter: @MylesatTheBody.
More From This Resource Center
This article was provided by TheBody.com.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.